Alert archive / Wisconsin / Dense Fog Advisories in 2021
Dense Fog Advisory 4, NWS La Crosse, WI
NWS La Crosse, WI issued this dense fog advisory at Jan 5, 2021, 2:02 PM CST for 13 counties in Wisconsin; Allamakee County, Clayton County, Iowa; Houston County, Wabasha County, Winona County, Minnesota. It took effect at Jan 5, 2021, 8:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2021, 2:02 PM CST (20:02 UTC)
- In effect from
- Jan 5, 2021, 8:00 PM CST
- Expired
- Jan 6, 2021, 9:00 AM CST
- In force
- 13 hr
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Clayton County, IA, Houston County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 18 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429 WWUS73 KARX 052002 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 202 PM CST Tue Jan 5 2021 WIZ017-029-034-042>044-060415- /O.NEW.KARX.FG.Y.0004.210106T0200Z-210106T1500Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 202 PM CST Tue Jan 5 2021 ...DENSE FOG ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM CST WEDNESDAY... * WHAT...Visibility one quarter mile or less in dense fog. Freezing fog could make roads and sidewalks icy. * WHERE...Taylor, Clark, Jackson, Monroe, Juneau and Adams Counties. * WHEN...From 8 PM this evening to 9 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility and freezing fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Zapotocny
4 follow-up statements
236 WWUS73 KARX 060032 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 632 PM CST Tue Jan 5 2021 IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-061100- /O.EXA.KARX.FG.Y.0004.210106T0200Z-210106T1500Z/ Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau- La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of Waukon, Elkader, Wabasha, Winona, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 632 PM CST Tue Jan 5 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST WEDNESDAY... * WHAT...Visibility one quarter mile or less in dense fog. Freezing fog could make some untreated roads and sidewalks icy. * WHERE...Portions of southwest and west central Wisconsin, northeast Iowa and southeast Minnesota. * WHEN...Until 9 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility and potential freezing fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ WIZ017-029-034-042>044-061100- /O.CON.KARX.FG.Y.0004.210106T0200Z-210106T1500Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 632 PM CST Tue Jan 5 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST WEDNESDAY... * WHAT...Visibility one quarter mile or less in dense fog. Freezing fog could make untreated roads and sidewalks icy. * WHERE...Monroe, Juneau, Adams, Clark, Taylor and Jackson Counties. * WHEN...Until 9 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility and freezing fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Kurz
956 WWUS73 KARX 060640 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1240 AM CST Wed Jan 6 2021 WIZ017-029-034-042>044-061445- /O.CON.KARX.FG.Y.0004.000000T0000Z-210106T1500Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 1240 AM CST Wed Jan 6 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. Freezing fog could make untreated roads and sidewalks icy. * WHERE...Monroe, Juneau, Adams, Clark, Taylor and Jackson Counties. * WHEN...Until 9 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility and freezing fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-061445- /O.CON.KARX.FG.Y.0004.000000T0000Z-210106T1500Z/ Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau- La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of Waukon, Elkader, Wabasha, Winona, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1240 AM CST Wed Jan 6 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. Freezing fog could make some untreated roads and sidewalks icy. * WHERE...Portions of southwest and west central Wisconsin, northeast Iowa and southeast Minnesota. * WHEN...Until 9 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility and potential freezing fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Peters
191 WWUS73 KARX 061149 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 549 AM CST Wed Jan 6 2021 WIZ017-029-034-042>044-061500- /O.CON.KARX.FG.Y.0004.000000T0000Z-210106T1500Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 549 AM CST Wed Jan 6 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. Freezing fog could make untreated roads and sidewalks icy. * WHERE...Monroe, Juneau, Adams, Clark, Taylor and Jackson Counties. * WHEN...Until 9 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility and freezing fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-061500- /O.CON.KARX.FG.Y.0004.000000T0000Z-210106T1500Z/ Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau- La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of Waukon, Elkader, Wabasha, Winona, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 549 AM CST Wed Jan 6 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. Freezing fog could make some untreated roads and sidewalks icy. * WHERE...Portions of southwest and west central Wisconsin, northeast Iowa and southeast Minnesota. * WHEN...Until 9 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility and potential freezing fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Peters
360 WWUS73 KARX 061458 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 858 AM CST Wed Jan 6 2021 WIZ017-029-034-042>044-061600- /O.EXP.KARX.FG.Y.0004.000000T0000Z-210106T1500Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 858 AM CST Wed Jan 6 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Some patchy dense fog lingers for parts of north central and southwest Wisconsin, however many locations have significantly improved, thus will allow the dense fog advisory to expire. Continue to use caution, slow down, and allow extra stopping distance when traveling in fog favored locations. $$ IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-061600- /O.EXP.KARX.FG.Y.0004.000000T0000Z-210106T1500Z/ Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau- La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of Waukon, Elkader, Wabasha, Winona, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 858 AM CST Wed Jan 6 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Some patchy dense fog lingers for parts of north central and southwest Wisconsin, however many locations have significantly improved, thus will allow the dense fog advisory to expire. Continue to use caution, slow down, and allow extra stopping distance when traveling in fog favored locations. $$ Zapotocny
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this dense fog advisory went out at Jan 5, 11:45 AM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Jan 5, 11:45 AM CST, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1145 AM CST Tue Jan 5 2021 .SHORT TERM...(Today and tonight) Issued at 252 AM CST Tue Jan 5 2021 Early this morning, a surface ridge axis was centered across western MN/IA. Westerly winds up to around 5 to 10 mph have largely helped to keep fog at bay for most areas west of the Mississippi River. Across western WI, shallow patchy dense fog had developed in the evening, and obs have shown fluctuating visibilities through early this morning. Although the fog is not as widespread as prior mornings, primarily confined to favored areas of central WI, far eastern locations near the edge of the stratus shield, and more sheltered valley locations, will keep the Dense Fog Advisory in place for now and monitor trends through sunrise. With the patchy, shallow nature of the fog compared with previous nights, expect clearing of the fog fairly quickly this morning, even with weak mixing. Some increase in mid and high clouds from the west will occur during the afternoon/evening ahead of a trough moving out of the Rockies. More fog development is anticipated tonight with soundings indicating a very deep light wind layer. The highest chances look to be near/east of the MS River where higher cloud cover is likely to be thinner. Fog could be dense in some areas again. Temps will continue to be mild, with low to mid 30s for highs. .LONG TERM...(Wednesday through Monday) Issued at 252 AM CST Tue Jan 5 2021 Little change in the overall weather pattern through the rest of the week with prospects for any impactful precip low. An upper low is still on track to move from the central plains to the Lower MS Valley Wed-Thu with our area remaining under the influence of surface high pressure and northern stream ridging aloft. With the drier air in place locally and strongest forcing for ascent remaining south and west, it appears that precip will remain just west/south of the area. There's just a small chance parts of northeast IA/southeast MN westward towards I-35 could be clipped by very light precip Wed morning with mid-level warm advection, but it's too low to mention at this point. Behind this system, a weak flow regime will be found over the area through the weekend before becoming northwesterly early next week, with a stronger subtropical jet displaced well south. Guidance shows a few embedded perturbations in the flow but differ with timing/placement, and these would have little moisture to work with. As a result, kept a dry forecast through the weekend. Some modest cooling is indicated through the weekend, but near/above average temps remain favored. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1144 AM CST Tue Jan 5 2021 Areas of dense fog developed this morning and is expected to re- develop tonight especially for parts of WI and eastern IA. The low level flow remains light, however we have cirrus already beginning to increase toward KRST and ceilings around fl150 coming into KFSD. In addition, the low level jet to the west will influence areas near KRST with a little stronger mixing. This should help mitigate fog formation. For now, kept the dense fog out of KLSE and KRST but did include some MVFR visibilities at both sites before the thicker clouds arrive. The extent of fog/stratus re-development will need to be watched this evening and overnight should things drop. Surface winds remain light and variable today become light southeast under 10kts later tonight and Wednesday morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Zapotocny
Hazardous weather outlook, Jan 5, 11:50 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1150 AM CST Tue Jan 5 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061800- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1150 AM CST Tue Jan 5 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Patchy dense fog is expected to re-develop tonight into Wednesday morning and could lead to some slick spots on roadways and sidewalks across fog favored areas of western and central Wisconsin and eastern Iowa. Some visibilities may drop to one quarter of a mile or less. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny NOFWD
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 8:47 PM CST | Dense Fog Advisory | ARX | Adams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more | 13 hr |
Nearby
Dense Fog Advisories in Wisconsin, 2021Dense Fog Advisories in Minnesota, 2021Dense Fog Advisories in Iowa, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.